“Moisturisers can aggravate eczema,” reported The Independent. It said that a study has found that Aqueous cream BP, the most widely prescribed moisturiser for the treatment of dry skin conditions such as eczema, actually reduces the thickness of healthy skin and aids irritation.
This study involved the application of Aqueous cream BP on the healthy skin of volunteers. It found that after four weeks the cream was associated with a thinning of the skin’s outermost layer and with greater dehydration of the skin.
This was a small study in six volunteers on different areas of skin. The cream’s thinning, dehydrating effect was found in many but not all of the areas of skin that were tested. This suggests that the cream may not have the same effect on everyone who uses it.
The size of this study limits any conclusions that can be drawn from it. However, its findings suggest that further research is needed into the use of Aqueous cream for conditions such as eczema. A number of different moisturisers are available for eczema. Anyone concerned about the effects of a particular moisturiser should discuss alternatives with their doctor. Our health A-Z also has more information on emollients and eczema.
Where did the story come from?
The study was carried out by researchers from the University of Bath. No information is given on whether the study received any external funding, though one author was supported by a grant from York Pharma Plc, a company making specialist dermatological products. The study was published in the peer-reviewed British Journal of Dermatology.
The Independent’s headline claiming that moisturisers can aggravate eczema was misleading, since the study only looked at the effect of one type of moisturiser on skin without eczema. Most newspapers reported claims that the cream can make eczema worse. This is certainly possible, since eczema is a dry skin condition and the cream appears to make some skin drier. But it should be noted that the study was carried out in people with healthy skin, not in eczema sufferers.
What kind of research was this?
This small experimental study looked at the effects of Aqueous cream BP on the outer layer of skin in six volunteers. Researchers measured the effects of the cream on the skin using laboratory techniques, rather than by observation or by self-report.
They point out that Aqueous cream BP is the most widely prescribed emollient for the treatment of dry skin conditions such as eczema. It is thought to provide moisture to the outer layer of the skin (which becomes dehydrated in eczema), resulting in skin fissures and eczema flare-ups.
The researchers point out that some adverse effects of the cream on the skin have been noted, especially in children. One study reports that 56% of patients reported a “stinging sensation” when using it. The cream contains various chemicals that could be responsible for an adverse reaction, including a detergent called sodium lauren sulphate (SLS), which is a known skin irritant.
What did the research involve?
The researchers recruited six female volunteers aged between 20 and 36 years old. All of them had healthy skin. The volunteers were asked to imagine that there was an invisible line running between their wrist and their elbow. They then divided their forearms into ‘experimental’ and ‘control’ areas.
They were then asked to apply two mL of Aqueous cream BP to the treatment areas and to massage the cream uniformly into the skin with the cream left in contact with the skin for 10 minutes. They repeated this twice a day for four weeks. The volunteers were asked not to apply any skin creams or treatments to the ‘control’ areas.
After each of the four weekly applications, the researchers used a technique called tape stripping to measure the thickness of the outer layer of skin (called the stratum corneum) from both the treated and control areas. This technique involves applying an adhesive film to the skin and then removing it, together with skin cells from the outer layer.
The researchers measured the skin cells for thickness. They also took a measurement, from treated and control areas, of the skin’s trans-epidermal water loss (TEWL), which is a measure of the hydration or moisture content of the skin. Four test sites were sampled from each of five volunteers, and seven were sampled from the sixth volunteer, making 27 samples in all.
Standard statistical methods were used to analyse any changes in the thickness of the outer layer and in TEWL, in both treated and non-treated areas.
What were the basic results?
Overall, the researchers found that the outer layer of skin in the areas treated with Aqueous cream BP was thinner and had more water loss than the non-treated areas. They also found that after treatment and tape stripping, the water loss was more rapid.
Compared to the untreated skin, the treated skin had:
- an average reduction in thickness of the outer layer of 12% (P=0.0015)
- an average increase in water loss of 20% (P= 0.0015) through the thinner skin.
Reduced thickness of the outer layer of skin and faster water loss was seen in 16 out of 27 sampled skin sites.
How did the researchers interpret the results?
The researchers say their study shows that repeated use of Aqueous cream BP on normal human skin results in a significant reduction in thickness and greater water loss. They argue that SLS is likely to be causing this effect and that the use of the cream for dry skin conditions should be reconsidered.
This very small study found that in people with healthy skin, use of Aqueous cream BP was associated with a thinning of the outer layer of the skin and greater water loss compared with untreated skin. It should be noted that this did not happen in all cases, and that only 16 of 27 sampled sites were affected in this way. However, it suggests that more research is needed into the effect of this cream and the sodium lauryl sulphate it contains.
A number of different moisturisers are available for eczema. Ointments, which feel oilier than creams, are known to be better at maintaining hydration of dry skin. Anyone concerned about the effects of a particular moisturiser on the skin should discuss alternatives with their doctor.